How does CIPN start?
Chemo drugs spread through the whole body, and certain types of chemo can damage different nerves. Symptoms tend to start farthest away from the head, but move closer over time. In most cases, people will notice chemo-induced peripheral neuropathy (CIPN) symptoms in the feet, then later on in the hands. Symptoms may start in the toes, but move on to the ankles and legs. Likewise, symptoms can move up from the fingers to the hands and arms.
CIPN most often affects both sides of the body in the same way. When it affects both hands and both feet, doctors may call it a stocking-glove distribution.
CIPN can begin any time after treatment starts. It often gets worse as treatments go on.
What drugs are most likely to cause CIPN?
Certain chemo drugs are more often linked to CIPN. These include:
- Platinum drugs like cisplatin, carboplatin, and oxaliplatin
- Taxanes including paclitaxel (Taxol®), docetaxel (Taxotere®), and cabazitaxel (Jevtana®)
- Epothilones, such as ixabepilone (Ixempra®)
- Plant alkaloids, such as vinblastine, vincristine, vinorelbine, and etoposide (VP-16)
- Thalidomide (Thalomid®), lenalidomide (Revlimid®), and pomalidomide (Pomalyst®)
- Bortezomib (Velcade®) and carfilzomib (Kyprolis®)
- Eribulin (Halaven®)
- Your age
- Having other medical conditions that cause neuropathy (like diabetes or HIV infection)
- Prescription drugs you are taking
- If others in your family have neuropathy
- The drug or combination of chemo drugs used (including those used in the past)
- The drug dose (some drugs only cause CIPN at high doses)
- How often the drug is given
- The total dose of chemo given over time